It’s hard to scroll through your newsfeed and not see a few articles about the fentanyl epidemic. The once-obscure drug has invaded the United States and the heroin supply. The highly potent opioid has been plucked from insignificance (except to hospital pharmacists and pain specialists), and the painkiller is now part of our national conversation about addiction. Because it kills its users regardless of race, class, or profession, it’s vital to spot fentanyl overdose symptoms. But first, what is fentanyl, and why is it so deadly?
You may have never heard of the now notorious painkiller, but the drug has been around since the 1960s. When used in cases of severe pain, the drug can be a blessing. Fentanyl is an opioid medication and up to 100 times more potent than morphine and 30-50 times stronger than heroin.
Fentanyl overdoses can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Don’t be afraid to seek help.
Fentanyl Overdose Statistics
According to the Centers for Disease Control and Prevention, drug overdose deaths increased by nearly 5% from 2018 to 2019 and quadrupled since 1999. More than 70% of the 70,630 deaths in 2019 involved an opioid.
From 2018 to 2019, there were significant increases in opioid-involved deaths:
- Opioid-involved death rates increased by over 6%.
- Prescription opioid-involved death rates decreased by nearly 7%.
- Synthetic opioid-involved death rates (excluding methadone) increased by over 15%.
THERE'S HOPE. THERE'S HELP.
AspenRidge can help you take the next step toward recovery.
CALL (855) 281- 5588
Fentanyl Overdose Amount
Most opioid dosage mounts are measured in milligrams. A lethal quality of the fatal dose of morphine is about 200 milligrams (mg), depending on a person’s tolerance. Due to its strength, fentanyl in micrograms, which are 1,000 times smaller than a milligram. The Drug Enforcement Agency reports that the lethal dose of fentanyl, and a similar drug, carfentanil, can be a little as 2 mg. That’s about the size of a couple of grains of sand. Because of its incredible strength, police and EMTs take precautions to avoid contact with any surfaces when responding to a suspected fentanyl overdose. Even a tiny amount on the skin can kill.
If fentanyl on the scene wasn’t bad enough, an elephant tranquilizer called carfentanil is now making its way into the heroin supply and counterfeit oxycodone pills. Carfentanil is about 10,000 times more potent than morphine, and a fraction of a grain of sand will kill an adult human.
Fentanyl addiction can claim your life or the life of someone you love. You don’t have to let it. For more information on AspenRidge programs or to tour our facilities, call our 24/7 phone line at (855) 281-5588. Help for opioid addiction is only a phone call away.
Symptoms of Overdose
Fentanyl overdose symptoms are similar to those of all opioids. Though these are more obvious with recreational or experimental use, and overdose symptoms include:
- Weakness: Arms and legs may appear limp
- Fatigue or tiredness: Fentanyl depresses the central nervous system, and low oxygenation levels can often lead to drowsiness.
- Dizziness: difficulty remaining steady and upright
- Confusion or disorientation: May be unaware of recently using fentanyl or surroundings,
- Shallow breathing: Fentanyl depresses the function of the area of the brain that controls respiration
Any observable loss of consciousness should be treated as an overdose immediately. Other signs are:
- Lips and fingernails may appear blue
- Lack of coordination
- Tiny pupils
- Sluggish heart rate
- Lowered blood pressure
Can I Give NARCAN?
The most obvious fentanyl overdose symptom is blue-colored lips. If any drug overdose is suspected, call 911 immediately. If you have naloxone—sold under the name NARCAN or Evzio—administer it immediately. When paramedics arrive, they may administer additional doses. Naloxone blocks the opioid receptors in the brain, but more than one dose may be required due to the strength of fentanyl. A person may immediately regain consciousness, but it’s critical to call 911 regardless. Many may still suffer life-threatening raspatory and cardiac abnormalities.
What Does a Fentanyl Overdose Look Like?
When thinking of fentanyl overdose symptoms, most of us think of scenes we’ve seen on TV or in movies. Those images are pretty misleading, and it’s not always a person suffering from homelessness. A fentanyl overdose can kill anyone. Take a look around when you’re at home out with friends. Those people you already know are the people who overdose. It happens to teachers, wives, famous musicians, sports figures, and sons and daughters. Fentanyl, and all opiates, can addict people from all walks of life. It could be a high school student with a torn ligament from soccer practice or an elderly person post-surgery. The power of these drugs spares none.
AspenRidge Can Help
AspenRidge Recovery treats highly addictive substances like heroin or fentanyl. We offer highly effective programs that can handle all levels of addiction, and we tailor our programs to match client needs.
Call us today to speak with experienced addiction treatment specialists to verify insurance options and discuss our treatment programs. (855) 281-5588. Help for opioid addiction is only a phone call away.